Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 14, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 18, 2023, 3:04 AM CDT for 14 counties in Kansas. It took effect at Apr 18, 2023, 5:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 3:04 AM CDT (08:04 UTC)
- In effect from
- Apr 18, 2023, 5:00 PM CDT
- Expired
- Apr 19, 2023, 2:59 AM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 3482 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452 WWUS73 KICT 180804 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 304 AM CDT Tue Apr 18 2023 KSZ032-033-047>051-067-068-082-083-182215- /O.NEW.KICT.WI.Y.0014.230419T0000Z-230419T0800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 304 AM CDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM CDT WEDNESDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 7 PM this evening to 3 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
738 WWUS73 KICT 181621 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1121 AM CDT Tue Apr 18 2023 KSZ032-033-047>051-067-068-082-083-190630- /O.EXT.KICT.WI.Y.0014.230418T2200Z-230419T0800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 1121 AM CDT Tue Apr 18 2023 ...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM CDT WEDNESDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 5 PM this afternoon to 3 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured light weight outdoor objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
053 WWUS73 KICT 182050 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 350 PM CDT Tue Apr 18 2023 KSZ032-033-047>051-067-068-082-083-190800- /O.CON.KICT.WI.Y.0014.230418T2200Z-230419T0800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 350 PM CDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT WEDNESDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 5 PM this afternoon to 3 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured light weight outdoor objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
059 WWUS73 KICT 182156 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 456 PM CDT Tue Apr 18 2023 KSZ052-053-069-190800- /O.EXA.KICT.WI.Y.0014.230418T2200Z-230419T0800Z/ Marion-Chase-Butler- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, and Rose Hill 456 PM CDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Marion, Chase and Butler Counties. * WHEN...From 5 PM this afternoon to 3 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured light weight outdoor objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ032-033-047>051-067-068-082-083-190800- /O.CON.KICT.WI.Y.0014.230418T2200Z-230419T0800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 456 PM CDT Tue Apr 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 5 PM this afternoon to 3 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured light weight outdoor objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
648 WWUS73 KICT 190759 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 259 AM CDT Wed Apr 19 2023 KSZ053-069-083-192200- /O.CAN.KICT.WI.Y.0014.000000T0000Z-230419T0800Z/ /O.NEW.KICT.WI.Y.0015.230419T2300Z-230420T0900Z/ Chase-Butler-Sedgwick- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 259 AM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM CDT THURSDAY... ...WIND ADVISORY EARLY THIS MORNING ALLOWED TO EXPIRE AT 3 AM... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Chase, Butler and Sedgwick Counties. * WHEN...From 6 PM this evening to 4 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * Additional Details...Winds have diminished some early this morning, thus this mornings wind advisory has expired. But south winds of 20 to 25 mph with gusts to around 30 mph are still possible this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ032-033-047>052-067-068-082-190900- /O.CAN.KICT.WI.Y.0014.000000T0000Z-230419T0800Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, and Kingman 259 AM CDT Wed Apr 19 2023 ...WIND ADVISORY WILL ALLOWED TO EXPIRE AT 3 AM... South winds have diminished some across portions of central Kansas, thus the wind advisory will be allowed to expire. But south winds will continue at 20 to 25 mph with gusts to around 30 mph. $$ KSZ070>072-092>096-098>100-192200- /O.NEW.KICT.WI.Y.0015.230419T2300Z-230420T0900Z/ Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 259 AM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM CDT THURSDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of South Central and Southeast Kansas. * WHEN...From 6 PM this evening to 4 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Ketcham
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 18, 12:08 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 18, 12:08 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1208 AM CDT Tue Apr 18 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 342 PM CDT Mon Apr 17 2023 At this hour, a deep upper low is moving over the Great Lakes region. Meanwhile, the next upper level trough of interest is developing off the Pacific Northwest while weak ridging sits overhead Kansas. A subtle 700mb shortwave will combine with a strengthening LLJ and limited moisture transport to support a couple elevated showers and possibly storms across southern KS late evening and tonight. Moisture quality isn't the best, but thinking there be just enough to sneak a few showers/rumbles of thunder in. No strong/severe storms expected. By tomorrow, southerly flow will ramp up across the Plains in response to a lead wave ejecting out of the Pacific Northwest into the North/Central Rockies. A sfc low is progged to become better organized toward tomorrow evening across the High Plains of far NW KS/SW Nebraska. It appears a sharpening dryline will setup from the developing SFC low southward into the OK/TX panhandles by peak heating tomorrow afternoon. The CWA was initially strongly capped area wide tomorrow, however, latest runs support the cap weakening to around 30j/kg CIN along the dryline (and even as far east as I-135, GFS). Dewpoints in the mid 50s to near 60 degrees arrive late afternoon along with the 700mb trough axis. Therefore, wouldn't be surprised if we see an isolated severe storm or two tomorrow afternoon should the trend of a weakening CAP continue. Should a storm develop, large hail and damaging winds would be the main threats. In addition to the late afternoon potential, portions of North Central KS will be on the southern periphery of elevated convection tomorrow evening before elevated storm activity shifts north with the strong moisture advection. A brief window of strong south to southwesterly winds will be possible tomorrow evening into the first part of the night. A wind advisory may need to be hoisted in the next forecast issuance should trend continue. By early Wednesday, mid to upper 50s dewpoints should already be setup area wide, with low 60s dewpoints expected to arrive by afternoon. The afternoon hours still look rather conditional due to capping, which is a point of uncertainty in the forecast. There remains a few notable differences between models, such as degree of CIN throughout the afternoon, especially along the dryline, and location and sharpness of the dryline late afternoon Wednesday. Items that are agreeable, are the overall environment being supportive all of all modes of severe hazards for any storm that can form along or ahead of the dryline before upscale growth from the cold front takes over. Some of the ingredients coming together include: favorable hodographs including 50-60kts of effective shear and 30-40kts of 0-1/0-3km shear, 1500-2500 J/kg MLCAPE, DCAPE 1200+, Sig hail parameter 3+, and mid level lapse rates of 8.8C/km. By late evening the cold front should start to overtake the dryline and make the transition from all hazards to mainly a damaging wind threat for the remainder of the night. The front should be through the CWA by daybreak Thursday, kicking off the cooling trend for the remainder of the week. .LONG TERM...(Thursday through Monday) Issued at 342 PM CDT Mon Apr 17 2023 As the cold front pushes east of the area, the CWA will remain within the broad upper trough/low centered over the Northern Plains. Embedded waves will continue to move through the mean upper flow which may bring addition chances for showers and storms to end the week. As the back side of the deep upper trough slides over the area for the weekend, much colder air will filter in, including overnight lows near to below freezing. Early Sunday morning looks to bring the most risk as far as freezing temps impacting a widespread area with multiple deterministic model runs bringing a surface high over the CWA in the early morning hours. Weak ridging will end the weekend, as the trough pushes over to the eastern CONUS. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1202 AM CDT Tue Apr 18 2023 Isolated to widely scattered showers and storms have developed along the leading edge of some subtle moisture transport. Some of this activity could impact KCNU tonight while the remainder of the TAF sites are expected to remain dry tonight. LLWS will impact much of south central and southeast Kansas through around 14Z with breezy southerly winds returning to the area on Tuesday. Winds may increase tomorrow evening/night as the LLJ ramps up. Storms along the dryline may impact portions of central KS tomorrow evening but confidence remains too low to mention in our central KS TAFs. && .FIRE WEATHER... Issued at 342 PM CDT Mon Apr 17 2023 Strong south winds tomorrow afternoon through tomorrow night combined with above normal temperatures and RH of 20-40% will bring Very high grassland fire danger to portions of central and southern Kansas tomorrow afternoon through tomorrow evening. Portions of north central Kansas will continue to be very high fire danger through the early morning hours Thursday, mainly due to the strong winds. Similarly, strong south winds, above normal temperatures, and RHs of 20-55% Wednesday through Wednesday night/very early Thursday, will bring portions of south central and southeast Kansas into the very high grassland fire danger category. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 84 62 84 / 20 10 10 10 Hutchinson 51 84 60 82 / 20 10 20 10 Newton 53 83 63 82 / 20 10 10 20 ElDorado 54 83 63 81 / 20 10 10 20 Winfield-KWLD 54 84 63 84 / 20 10 10 20 Russell 45 86 55 79 / 10 20 30 10 Great Bend 47 86 55 81 / 10 20 20 0 Salina 49 84 62 81 / 10 10 20 20 McPherson 51 83 60 81 / 20 10 20 10 Coffeyville 54 81 62 76 / 20 20 10 20 Chanute 53 80 63 76 / 30 20 10 20 Iola 53 80 62 76 / 30 20 10 20 Parsons-KPPF 54 80 63 76 / 20 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB LONG TERM...KMB AVIATION...MWM FIRE WEATHER...KMB
Hazardous weather outlook, Apr 17, 8:44 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 844 PM CDT Mon Apr 17 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 844 PM CDT Mon Apr 17 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight An isolated storm or two is possible late tonight across southeast Kansas. Strong to severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible early Tuesday morning across southeast Kansas. An isolated storm or two is possible Tuesday afternoon along and west of a line from Barnard to Lyons to Anthony. Additionally there is a slight chance of storms tomorrow evening across central Kansas. The strongest storms would be capable of quarter sized hail and 60 mph wind gusts. Very high fire danger will be in place Tuesday due to gusty winds and low daytime relative humidity values across much of the area. Likewise, Very high grassland fire danger will continue for south central and southeast Kansas Wednesday into early Thursday. For Wednesday afternoon through early Thursday morning, strong to severe storms with the possibility for very large hail, damaging winds, and a tornado or two, are anticipated across much of the area. Chances for thunderstorms exist across southeast Kansas Thursday afternoon. Strong to severe storms are not anticipated. Strong winds are expected Tuesday through Thursday, initially winds will be from the south Tuesday and Wednesday, before a cold front comes through late Wednesday night switching winds to northerly. Be sure to tie down or take in loose outdoor items. Freezing temperatures are forecast for Saturday and Sunday morning across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.